Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Des Moines, IA

July 9, 2003Carroll County, Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2003, 4:57 AM CDT for Carroll County, Greene County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 4:57 AM CDT (09:57 UTC)
Expired
Jul 9, 2003, 5:45 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Carroll County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS53 KDMX 090957
SVRDMX
IAC027-073-091045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
457 AM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARROLL COUNTY IN WEST CENTRAL IOWA
  GREENE COUNTY IN WEST CENTRAL IOWA

* UNTIL 545 AM CDT

* AT 452 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM LANESBORO TO 7 MILES WEST OF COON
  RAPIDS...OR FROM 34 MILES SOUTHWEST OF FORT DODGE TO 55 MILES
  SOUTHWEST OF FORT DODGE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR COON RAPIDS AROUND 505 AM...
  NEAR SCRANTON AROUND 510 AM...
  NEAR CHURDAN AROUND 515 AM...
  NEAR JEFFERSON AROUND 530 AM...
  NEAR JEFFERSON MUNICIPAL AIRPORT AROUND 535 AM AND
  NEAR GRAND JUNCTION AROUND 540 AM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM WEDNESDAY
MORNING FOR WESTERN IOWA.

LAT...LON 4220 9478 4187 9481 4187 9418 4221 9418

JOHNSON

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:25 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 9, 2:25 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
225 AM CDT WED JUL 9 2003

MAIN FORECAST ISSUE WILL BE DYNAMIC WARM SEASON SEVERE WEATHER
PATTERN SETTING UP OVER CWA THIS MORNING. 00Z SYNOPTIC SETTING
FEATURED COUPLED JETS AT 300 MB OVER SD WITH PRESSURE FALLS AT 40 M
AT 500 MB OVER ERN MT...A DEEP DEVELOPING HIGH PLAINS TROF AT 700 MB
WITH SURFACE WARM FRONT EXTENDING THROUGH NEBRASKA INTO THE SW
CORNER OF IA. ELEVATED FRONT AT 850 STRADDLED CENTRAL IOWA FROM
AROUND KFSD TO KDBQ. ELEVATED CU DEVELOPING IN WESTERN IOWA ALONG
THE ELEVATED FRONT EXPECTED TO PRODUCE MULTICELL STORMS WITH THE
POTENTIAL FOR FLASH FLOODING EARLY THIS MORNING WITH GOOD ELEVATED
CAPES AND PWATS AROUND 1.7 INCHES OVERNIGHT.  MCS NOW OVER NORTHERN
PLAINS IS ANTICIPATED TO  INTENSIFY IN THE 08-10Z TIME
FRAME...ACCELERATING INTO S-WESTERN IOWA AS A STRONG BOWING ECHO OR
LEWP TYPE STRUCTURE. STORMS TRACK DEPICTED IN MODEL OUTPUT
PROPAGATES EASTWARD INTO THE CWA AROUND 09Z AND COLD FRONT PUSHES
THROUGH BY EARLY AFTERNOON. SBCAPES SOUTH OF SURFACE BOUNDARY IN
SOUTHERN IOWA WERE IN THE 4500-5000 J/KG ACCORDING TO LAPS DATA LAST
AFTERNOON...HOWEVER THE TIMING OF THIS EVENT WILL KEEP CAPES MUCH
LOWER...HOWEVER THE CONVECTIVE MODE WILL SUPPORT DAMAGING WINDS
GIVEN THE INTENSITY OF THE SURFACE LOW 1000MB PROGGED AND UNSTABLE
LL LAPSE RATES.

WILL BUMP POPS ACROSS THE BOARD IN THE ZONES AND GRIDS WHILE OTHER
FORECAST CONSIDERATION WILL BE PRECIP EFFECTS OF ON TODAYS
TEMPERATURES. ALTHOUGH PROBLEMATIC...AM HESISTANT TO STRAY FAR FROM
GOING FORECAST AS SOME RECOVERY WILL BE POSSIBLE OVER SOUTHWEST
AFTER CONVECTION PASSES THIS AFTERNOON. WILL SHIP GRIDS/ZONES EARLY
THIS MORNING IN ANTICIPATION OF SEVERE WEATHER.

RUSSELL
Hazardous weather outlook, Jul 9, 4:32 AM CDT, 25 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
432 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY

WIDESPREAD THUNDERSTORMS WILL AFFECT MOST OF CENTRAL IOWA TODAY. THE
MAIN THREATS WILL BE VERY HEAVY RAINS PRODUCING FLASH FLOODING...AS
WELL AS THE POTENTIAL FOR DAMAGING WINDS. THE FLASH FLOODING RISK
WILL BE MAINLY FROM AN OTTUMWA TO DES MOINES AND CARROLL LINE AND
NORTHWARD. THE BEST POTENTIAL FOR DAMAGING WINDS WILL BE ALONG AND
SOUTH OF U.S. HIGHWAY 30. THE THREAT FOR SEVERE WEATHER WILL
DIMINISH DURING THE AFTERNOON HOURS FROM WEST TO EAST ACROSS CENTRAL
IOWA AS A STRONG LOW PRESSURE SYSTEM RACES ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.
SEVERAL DRY DAYS ARE FORECAST BEFORE THE NEXT CHANCE FOR
THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

RUSSELL

In the hours before

Local storm report, Jul 9, 2:07 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0207 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 AM    1 S VAIL                  IA   1.00 IN HAIL
07/09/03   CRAWFORD

SJT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:35 AM CDTSevere Thunderstorm WarningDMXCrawford55 min
Jul 9, 5:21 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie54 min
Jul 9, 5:46 AM CDTSevere Thunderstorm WarningDMXPolk, Story44 min
Jul 9, 6:14 AM CDTSevere Thunderstorm WarningDMXWarren46 min
Jul 9, 6:24 AM CDTSevere Thunderstorm WarningDMXJasper51 min
Jul 9, 3:01 PM CDTSevere Thunderstorm WarningDMXAudubon59 min
Jul 9, 3:38 PM CDTSevere Thunderstorm WarningDMXCass52 min
Jul 9, 4:03 PM CDTSevere Thunderstorm WarningDMXAudubon42 min
Jul 9, 4:13 PM CDTSevere Thunderstorm WarningDMXHardin47 min
Jul 9, 4:25 PM CDTSevere Thunderstorm WarningDMXCass50 min
Jul 9, 4:48 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie42 min
Jul 9, 4:58 PM CDTSevere Thunderstorm WarningDMXAdams47 min
Jul 9, 5:51 PM CDTTornado WarningDMXHamilton9 min
Jul 9, 6:10 PM CDTSevere Thunderstorm WarningDMXRinggold50 min
Jul 9, 6:22 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin38 min
Jul 9, 6:22 PM CDTSevere Thunderstorm WarningDMXDavis53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.